Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 15, NWS Honolulu, HI

March 7, 2021Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 7, 2021, 3:55 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 3:55 PM HST (01:55 UTC)
Expired
Mar 8, 2021, 4:02 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

805 
WHHW40 PHFO 080155
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
355 PM HST Sun Mar 7 2021

...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI MAUI AND THE BIG ISLAND...

.Persistent fresh to strong trade winds over and upstream of the 
islands will produce elevated surf along east facing shorelines.

HIZ002-008-009-012-017-020-024-025-081500-
/O.NEW.PHFO.SU.Y.0015.210308T0155Z-210309T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
355 PM HST Sun Mar 7 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...8 to 10 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui  
  and the Big Island.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
2 follow-up statements
721 
WHHW40 PHFO 081335
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
335 AM HST Mon Mar 8 2021

...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Persistent fresh to strong trade winds over and upstream of the
islands will produce advisory level surf along east facing 
shores.

HIZ002-008-009-012-017-020-024-025-090245-
/O.CON.PHFO.SU.Y.0015.000000T0000Z-210309T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
335 AM HST Mon Mar 8 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...7 to 10 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui 
  and the Big Island.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
950 
WHHW40 PHFO 090202
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
402 PM HST Mon Mar 8 2021

HIZ002-008-009-012-017-020-024-025-090315-
/O.CAN.PHFO.SU.Y.0015.000000T0000Z-210309T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
402 PM HST Mon Mar 8 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights along east facing shores have lowered below High Surf
Advisory thresholds.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 7, 3:52 PM HST, 3 minutes earlier.

Area forecast discussion, Mar 7, 3:52 PM HST, 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
352 PM HST Sun Mar 7 2021

.SYNOPSIS...
Cloudy and showery weather is expected for much of the upcoming week
as an upper level disturbance interacts with moisture moving in from
the east and southeast. Breezy trade winds will give way to lighter
winds by mid-week as a surface trough moves over the islands.

&&

.DISCUSSION...
Breezy to potentially strong easterly trade winds will prevail for
the next couple of days, weakening during the second half of the
upcoming week as a surface trough moves over the islands. An
increase in deep-layer moisture is expected starting tonight over
the Big Island, spreading to Maui County on Monday, bringing the
potential for heavy showers that may overspread all islands Tuesday
and Wednesday. However, there still remains a significant amount of
uncertainty in the forecast, as the strength, location and movement
of a developing surface trough will strongly dictate winds and
weather (and waves) seen in the islands.

A 1038 mb high centered well N of the islands is supporting breezy
to locally strong trade winds, while a persistent trough aloft W of
the islands continues to support a moderately unstable island
atmosphere. Incoming low-level moisture diminished today, but it is
on the increase once again, especially near and upwind of the Big
Island and Maui. Additionally, a subtle re-organization of the flow
aloft over the islands is expected tonight and Monday, leading to
increasing mid- and upper-level moisture over Maui and the Big
Island. This moisture will spread to the other islands by Tuesday as
the trough becomes N-S trough oriented and sharpens W of Kauai. This
destabilizing trough aloft is expected to induce the formation of a
low-level trough near or E of the islands initially, with the trough
then moving W or NW through at least mid-week. Model guidance
continues to offer subtle differences in the strength and location
of the trough, but these are significant enough to introduce a large
amount of uncertainty in most aspects of the forecast.

We are certain that the forecast will need to be fine-tuned as
things evolve, with potentially dramatic changes at times. If the
trough sharpens just E of the islands on Tuesday (per latest GFS),
the pressure gradient could tighten to the point that sustained 30-
35 mph E/SE winds, and widespread heavy rain, would develop. If the
trough is just a little farther to the NE (per latest ECMWF), much
lighter winds, and a bit less precipitation, would be expected. A
somewhat broad brush was used to "paint" the forecast grids over the
next couple of days, and includes a slight chance of thunderstorms
as well as winter weather over the Big Island Summits. Temperatures
aloft are not expected to be sufficiently cold to support winter
weather over Haleakala.

Despite the model differences for Tuesday and beyond, there is
growing consensus that deep-layer moisture will increase over the
Big Island tonight and Maui County on Monday, spreading to the other
islands on Tuesday. A Flash Flood Watch (FFA) has been issued for
Maui County and the Big Island (with slight differences in their
start times), and a Winter Weather Advisory Advisory is now in
effect for the Big Island Summits. A Winter Storm Warning may be
required later Monday, if anticipated snowfall develops due to even
deeper moisture moving in. Generally speaking, the low-level trough
will linger near the islands for most of the upcoming week, as will
a trough aloft, so a significant drying trend is not anticipated
anytime soon, and the FFA will likely include all islands at one
point or another.

&&

.AVIATION...
VFR conditions prevail at all TAF sites with some brief periods of
MVFR conditions conditions occurring at PHTO in low clouds and shra.
Expect these conditions to continue on into the evening hours then
gradually deteriorate during the overnight hours as moisture moves
in from the southeast. They will likely be brief periods of MVFR
conditions elsewhere along windward slopes through the evening hours
as low clouds interact with island terrain. Conditions are expected
to deteriorate over the windward Big Island slopes overnight. AIRMET
Sierra for mountain obscuration is likely to be issued sometime
tonight.

AIRMET Tango is currently in effect over and immediately south thru
west of mountain ranges on all islands due to low level mechanical
turbulence. Little change is expected during the forecast period.

&&

.MARINE...
A large area of strong surface high pressure located approximately
1,200 nautical miles north of Honolulu will slowly drift southeast
the next few days. This will provide a tight enough pressure
gradient back across the islands to support sustained areawide
moderate to locally strong trades through Tuesday morning. The
latest satellite derived winds and offshore buoy observations
generally indicate moderate to fresh trades surrounding the islands,
locally strong through the channels and over the windward waters.
Early week winds may occasionally gust to gale through the
notoriously windier channels and bays around Maui County and waters
south of the Big Island. A trough of low pressure in the vicinity of
the islands this week will bring the potential for thunderstorms.

Trade wind waves combined with low northerly swells will maintain
elevated seas over exposed waters. Although seas and winds are at
borderline advisory thresholds this afternoon, anticipated fresh to
strong trades and resultant rough seas has an all water Small Craft
Advisory is in effect through early Tuesday morning. The latest
numerical model forecast guidance is developing a surface trough of
low pressure east the area in the coming days and slowly drags this
trough across the state through the week. If this scenario does
unfold, it will disrupt mid to late week trade flow and weaken
overall winds. Stay tuned for coastal water forecast updates as this
scenario becomes less ambiguous in time.

Persistent fresh to strong trade winds will cause surf to build
along east-facing shores through Monday. A High Surf Advisory for
eastern exposures has been issued for high eastern shore surf and
will be in effect through possibly early Tuesday (depending on
whether a trough develops or not). Ongoing lower period north swells
will continue to decline through the day. Reinforcing small, medium
period overlapping north and northwest swells will arrive tonight.
These swells, in tandem with a trade wind wave/east swell wrap, will
generate medium surf heights along most north and west-facing
shorelines through Monday. Diminishing northerly swells will trend
north and west shore surf down to small heights from Tuesday into
next weekend. Small, long period south and southwest swells, along
with some trade wrap, will provide enough background to support near
seasonable surf along most south-facing shores through Monday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Tuesday for East facing shores of
Kauai Oahu Molokai Maui and the Big Island.

Flash Flood Watch through late Tuesday night for Big Island.

Flash Flood Watch from Monday morning through late Tuesday night for
Molokai-Lanai-Kahoolawe-Maui.

Winter Weather Advisory until 6 PM HST Monday for Big Island Summits.

Small Craft Advisory until 6 AM HST Tuesday for all Hawaiian waters.

&&

DISCUSSION...Birchard
AVIATION...Burke
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:20 PM HSTWinter Weather AdvisoryHFOHawaii4 days
Mar 7, 5:22 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 8, 8:45 AM HSTSpecial Marine WarningHFO45 min
Mar 8, 10:04 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 11:15 AM HSTFlash Flood WarningHFOKalawao7 hr
Mar 8, 1:09 PM HSTAreal Flood AdvisoryHFOHawaii12 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.